Jump to content

Stopping SSRI Antidepressants Can Cause Long, Intense Withdrawal Problems


UnfoldingSky
 Share

Recommended Posts

http://www.madinamerica.com/2015/02/stopping-ssri-antidepressants-can-cause-long-intense-withdrawal-problems/

 

Stopping SSRI Antidepressants Can Cause Long, Intense Withdrawal Problems

 

February 23, 2015
 

In the first systematic review of withdrawal problems that patients experience when trying to get off SSRI antidepressant medications, a team of American and Italian researchers found that withdrawing from SSRIs was in many ways comparable to trying to quit addictive benzodiazepine sedatives and barbiturates. Publishing in Psychotherapy and Psychosomatics, they also found that withdrawal symptoms can last months or even years, and entirely new, persistent psychiatric disorders can emerge from discontinuing SSRIs.

 

The authors analyzed 15 randomized controlled studies, 4 open trials, 4 retrospective investigations and 38 case reports of SSRI withdrawal. They found that paroxetine (Paxil) was the worst, but that all the SSRI antdepressants could cause a wide range of withdrawal symptoms from dizziness, electrical shock sensations and diarrhea to anxiety, panic, agitation, insomnia and severe depression.

 

More at above link.

I am not a medical professional and nothing I say is a medical opinion or meant to be medical advice, please seek a competent and trusted medical professional to consult for all medical decisions.

 

Link to comment
Share on other sites

What is going on with this article????

 

They are trying to claim that withdrawal can be treated successfully with antidepressants????  Do they mean reinstatement?

 

And then saying that the study team found no difference between tapering and cold turkey????

 

I've done a taper off a drug before and done a cold turkey--there was a profound difference...How can they miss something like this???
 

I am not a medical professional and nothing I say is a medical opinion or meant to be medical advice, please seek a competent and trusted medical professional to consult for all medical decisions.

 

Link to comment
Share on other sites

Maybe this whole post should just be removed.  The early part of the article sounds okay but the last part sounds way off. 

I am not a medical professional and nothing I say is a medical opinion or meant to be medical advice, please seek a competent and trusted medical professional to consult for all medical decisions.

 

Link to comment
Share on other sites

The end of the article is also confusing in that they sort of imply that people's new psych issues from withdrawal are "organic mental illness"--meanwhile, the diagnoses they list DON'T INCLUDE things like flu-like symptoms or electrical shock sensations, or movement issues or akathisia, issues that show the drug is to blame and not some new "mental illness". 

 

Not to mention there are people like me who had adverse reactions to drugs and withdrawal who can't just start up new ADs whenever they want to fix withdrawal....

I am not a medical professional and nothing I say is a medical opinion or meant to be medical advice, please seek a competent and trusted medical professional to consult for all medical decisions.

 

Link to comment
Share on other sites

  • Moderator Emeritus

They say that tapering over a SHORT period may be no better than ct, but that evidence suggests tappering is beneficial:

 

"While the study authors found no difference between gradual tapering over relatively short periods and abrupt discontinuation of SSRIs, the editorial authors argued that there was evidence to suggest benefits to tapering."

 

It also sounds like they're saying that the disorders that arise with withdrawal abate when an SSRI is introduced. I don't think they mean to advocate taking another SSRI but that it's evidence of the "disorder" actually being symptoms of withdrawal.

 

I don't have time just now to read the actual study, but it may list more symptoms and have much more detail about the withdrawal experience than this MIA article.

 

Thanks for posting this, Sky!

1988-2012: Prozac @ 60mg to treat an eating disorder. Several unsuccessful attempts to discontinue.Fall 2012: Failed attempt to discontinue then -> 40mg Prozac and added 150mg Wellbutrin. Late summer 2013:Began slower Prozac taper.Spring 2014:Got to 10mg Prozac, 75mg of Wellbutrin -April 2014: 9mg Prozac & 37.5mg Wellbutrin 2x/day -> 9mg Prozac & 25 mg Wellbutrin 2x/day->9mg Prozac 1x/day & ~8mg Wellbutrin 2x/day -> 8.1mg Prozac, 0 WellbutrinSept '14: 8.1mg Prozac -> crashed hardOct '14: 10mg ProzacNov '14: 20mg -> 30mgDec '14: 30mg, Feb 10: 27mg. Mar 7: 25mg Mar 21, 2015: 20mg. May 21, 2016: 20mg and holding strong. Taper restarted April 2021 to 18mg, July 2021 to 16mg, currently 15mg. 

 

My experience: http://rxisk.org/antidepressant-withdrawal-a-prozac-story/

Link to comment
Share on other sites

Thanks Addax, I was half-asleep when I read it, I should have paid closer attention!  That makes way more sense.

I am not a medical professional and nothing I say is a medical opinion or meant to be medical advice, please seek a competent and trusted medical professional to consult for all medical decisions.

 

Link to comment
Share on other sites

  • Moderator Emeritus

Yes I think it's carefully crafted to challenge what passes as standard practice/understandings

Please note - I am not a medical practitioner and I do not give medical advice. I offer an opinion based on my own experiences, reading and discussion with others.On Effexor for 2 months at the start of 2005. Had extreme insomnia as an adverse reaction. Changed to mirtazapine. Have been trying to get off since mid 2008 with numerous failures including CTs and slow (but not slow enough tapers)Have slow tapered at 10 per cent or less for years. I have liquid mirtazapine made at a compounding chemist.

Was on 1.6 ml as at 19 March 2014.

Dropped to 1.5 ml 7 June 2014. Dropped to 1.4 in about September.

Dropped to 1.3 on 20 December 2014. Dropped to 1.2 in mid Jan 2015.

Dropped to 1 ml in late Feb 2015. I think my old medication had run out of puff so I tried 1ml when I got the new stuff and it seems to be going ok. Sleep has been good over the last week (as of 13/3/15).

Dropped to 1/2 ml 14/11/15 Fatigue still there as are memory and cognition problems. Sleep is patchy but liveable compared to what it has been in the past.

 

DRUG FREE - as at 1st May 2017

 

>My intro post is here - http://survivingantidepressants.org/index.php?/topic/2250-dalsaan

Link to comment
Share on other sites

  • Administrator

You need to read the entire original paper before jumping to any conclusions.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy